03-02-2020 How Many Drugs Can You Safely Administer That Prolong the QT Interval?

An EMR warning frequently occurs when prescribing concomitant drugs that have the potential to prolong the QT interval. This warning occurs when we are going to prescribe a single dose of fluconazole to treat yeast vaginitis as a patient is finishing a course of fluoroquinolone OR when the patient is on an SSRI. I think most clinicians override that warning but is it safe? Should we use more caution?

We received the above question from one of our favorite physicians and Question of the Week readers.  Great question. So, I asked two experts: Nena Bowman, Pharm D, DABAT, Managing Director of TPC, and Dan Roden MD, Senior VP of personalized Medicine at VUMC and wizard of all things QT. ds

Nena said:

Information from drug databases which include drug interactions can be difficult to interpret. Their true utility comes from the information they so readily provide, but how that translates into clinical practice is a different animal altogether. I entered "fluconazole, fluoxetine, and ciprofloxacin" into Micromedex drug interactions which displayed an interaction risk of "major”. With an interaction warning such as this, decisions should be based on level of evidence. For all three of these interactions, the level of evidence is "fair", which is defined by Micromedex as "Available documentation is poor, but pharmacologic considerations lead clinicians to suspect the interaction exists; or, documentation is good for a pharmacologically similar drug."

Therefore  while all three drugs independently carry some risk for QT prolongation, the potential for the combination of the drugs to prolong QT is  theoretical, and the clinical decision comes down to risk / benefit. If the drugs have blackbox warnings for QT prolongation, an EKG can rule out baseline prolonged QT before adding the third drug. I would not recommend starting three new drugs - all that carry risk for QT prolongation - at the same time.  

It all comes down to risk / benefit and the level of evidence. A risk category of "major" means that the possible effect could be life-threatening IF it occurs - NOT that it is likely to occur.

Dan said;

Hard to get excited about a single dose. The fluoroquinolone scenario doesn’t disturb me at all. The chronic SSRI scenario could get a bump in plasma levels from one dose, but the likelihood that a bump would be big enough to dramatically prolong QT seems far-fetched unless the QT in the SSRI is very long to start with. 

So, there you have it. One final thought- Remember that drug-induced torsades almost always occurs in the setting of bradycardia. And congratulations to Dr. Roden for winning the Schotenstein Prize that honors leaders in CV sciences who have made extraordinary and sustained contributions to improving healthcare. Congratulations also to Dr. Bowman who has just been elected President of the Nashville Area Pharmacists Association (NAPA). ds
 

I am interested in any questions you would like answered in the Question of the Week.  Please email me with any suggestion at donna.seger@vumc.org.

Donna Seger, MD

Executive Director

Tennessee Poison Center

www.tnpoisoncenter.org

Poison Help Hotline: 1-800-222-1222